Alert archive / Arizona / Excessive Heat Warnings in 2016
Excessive Heat Warning 4, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this excessive heat warning at Jul 24, 2016, 3:33 AM MST for Coconino County, Arizona. It was in force for 15 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 24, 2016, 3:33 AM MST (10:33 UTC)
- Expired
- Jul 24, 2016, 6:54 PM MST
- In force
- 15 hr
- Issued by
- NWS Flagstaff, AZ
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 1:00 PM MST | HAIL 0.88 | Forest Lakes, AZ | |
| Jul 24, 1:08 PM MST | HAIL 0.88 | Doney Park, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 10.6 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 3439 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
872 WWUS75 KFGZ 241033 NPWFGZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 333 AM MST SUN JUL 24 2016 AZZ006-250300- /O.NEW.KFGZ.EH.W.0004.160724T1033Z-160725T0300Z/ GRAND CANYON COUNTRY- INCLUDING THE CITIES OF...GRAND CANYON VILLAGE...SUPAI... NORTH RIM 333 AM MST SUN JUL 24 2016 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING FOR AREAS BELOW 4000 FEET... THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED AN EXCESSIVE HEAT WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. * TEMPERATURE...HIGHS FROM 109-114. OVERNIGHT LOWS 84-91. * IMPACTS...HEAT RELATED ILLNESS WILL BE LIKELY FOR THOSE INVOLVED IN STRENUOUS ACTIVITY OUTDOORS OR THOSE WITH HEALTH CONDITIONS WHO DO NOT HAVE ADEQUATE ACCESS TO AIR CONDITIONING. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXCESSIVE HEAT WARNING MEANS THAT A PROLONGED PERIOD OF DANGEROUSLY HOT TEMPERATURES WILL OCCUR. THE HOT TEMPERATURES WILL CREATE A DANGEROUS SITUATION IN WHICH HEAT ILLNESSES ARE LIKELY. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM IF POSSIBLE...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND NEIGHBORS. TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN POSSIBLE, RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. TO REDUCE RISK DURING OUTDOOR WORK THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 9 1 1 && $$
3 follow-up statements
280 WWUS75 KFGZ 241422 NPWFGZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 722 AM MST SUN JUL 24 2016 AZZ006-250300- /O.CON.KFGZ.EH.W.0004.000000T0000Z-160725T0300Z/ GRAND CANYON COUNTRY- INCLUDING THE CITIES OF...GRAND CANYON VILLAGE...SUPAI... NORTH RIM 722 AM MST SUN JUL 24 2016 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * TEMPERATURE...HIGHS FROM 109 TO 114. OVERNIGHT LOWS FROM 84 TO 91. * IMPACTS...HEAT RELATED ILLNESS WILL BE LIKELY FOR THOSE INVOLVED IN STRENUOUS ACTIVITY OUTDOORS OR THOSE WITH HEALTH CONDITIONS WHO DO NOT HAVE ADEQUATE ACCESS TO AIR CONDITIONING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WARNING IS RESERVED FOR ONLY THE HOTTEST DAYS OF THE YEAR AND IS ISSUED WHEN TEMPERATURES ARE EXPECTED TO RISE TO DANGEROUS LEVELS. DAY HIKERS ON BRIGHT ANGEL TRAIL SHOULD DESCEND NO FURTHER THAN 1 1/2 MILES. BETWEEN 10 AM AND 4 PM...PHYSICAL ACTIVITY IS DISCOURAGED. HIKERS SHOULD ATTEMPT TO BE OUT OF THE CANYON...AT INDIAN GARDEN OR BRIGHT ANGEL CAMPGROUND BETWEEN THESE HOURS. ALL HIKERS SHOULD HAVE ADEQUATE GEAR...INCLUDING A WIDE-BRIMMED HAT...SUNSCREEN...SALTY SNACKS...SUFFICIENT WATER AND ELECTROLYTE MIX. DOUBLING YOUR CALORIE INTAKE HELPS MAINTAIN YOUR ENERGY. HIKE SMART. && $$
365 WWUS75 KFGZ 241746 NPWFGZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1046 AM MST SUN JUL 24 2016 AZZ006-250200- /O.CON.KFGZ.EH.W.0004.000000T0000Z-160725T0300Z/ GRAND CANYON COUNTRY- INCLUDING THE CITIES OF...GRAND CANYON VILLAGE...SUPAI... NORTH RIM 1046 AM MST SUN JUL 24 2016 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * TEMPERATURE...HIGHS FROM 109 TO 114. * IMPACTS...HEAT RELATED ILLNESS WILL BE LIKELY FOR THOSE INVOLVED IN STRENUOUS ACTIVITY OUTDOORS OR THOSE WITH HEALTH CONDITIONS WHO DO NOT HAVE ADEQUATE ACCESS TO AIR CONDITIONING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WARNING IS RESERVED FOR ONLY THE HOTTEST DAYS OF THE YEAR AND IS ISSUED WHEN TEMPERATURES ARE EXPECTED TO RISE TO DANGEROUS LEVELS. DAY HIKERS ON BRIGHT ANGEL TRAIL SHOULD DESCEND NO FURTHER THAN 1 1/2 MILES. BETWEEN 10 AM AND 4 PM...PHYSICAL ACTIVITY IS DISCOURAGED. HIKERS SHOULD ATTEMPT TO BE OUT OF THE CANYON...AT INDIAN GARDEN OR BRIGHT ANGEL CAMPGROUND BETWEEN THESE HOURS. ALL HIKERS SHOULD HAVE ADEQUATE GEAR...INCLUDING A WIDE-BRIMMED HAT...SUNSCREEN...SALTY SNACKS...SUFFICIENT WATER AND ELECTROLYTE MIX. DOUBLING YOUR CALORIE INTAKE HELPS MAINTAIN YOUR ENERGY. HIKE SMART. && $$ 41
651 WWUS75 KFGZ 250154 NPWFGZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 654 PM MST SUN JUL 24 2016 AZZ006-250300- /O.CAN.KFGZ.EH.W.0004.000000T0000Z-160725T0300Z/ GRAND CANYON COUNTRY- INCLUDING THE CITIES OF...GRAND CANYON VILLAGE...SUPAI... NORTH RIM 654 PM MST SUN JUL 24 2016 ...EXCESSIVE HEAT WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE EXCESSIVE HEAT WARNING. TEMPERATURES HAVE FALLEN BELOW EXCESSIVE HEAT THRESHOLDS. $$
What forecasters said that day
The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this excessive heat warning went out at Jul 23, 10:36 PM MST, 4 hours 57 minutes earlier.
Area forecast discussion, Jul 23, 10:36 PM MST, 4 hours 57 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Flagstaff AZ 1036 PM MST SAT JUL 23 2016 .SYNOPSIS...After a brief downturn in precipitation chances this weekend we continue to see positive signs of a return to deeper Monsoon moisture through Tuesday. By Wednesday the high pressure ridge moves over California bringing much drier air into northeastern Arizona. Expect good chances for showers along and south of the Mogollon Rim region each day from Wednesday onward, with low grade Monsoon activity and only isolated storms across the northern third of the state. && .DISCUSSION...A slight downturn in shower development was noted today along with 40 to 60 degree dewpoint depressions as drier air filtered in from the west. However the drying trend was not enough to stop scattered thunderstorm development mainly along and south of the Mogollon Rim region. National Weather Service Doppler Radar precipitation estimates indicated between 0.5 to 1.5 inches of rainfall reached the ground in the strongest thunderstorms. The precipitation amounts were also a bit lower today than previous days. On the afternoon GOES satellite imagery we see a broad trough moving through the western states along the U.S. Canada border. The subtropical ridge axis extending from New Mexico to Southern California and the Tropical Upper Tropospheric Trough over northern Mexico. A low developing in this trough over the Gulf of California will likely enhance mesoscale convection in the Sierra Madre mountains of northern Mexico. These Mesoscale Convective Systems are the heartbeat of the Summer Monsoon moisture surges. The latest American GFS weather model predictions indicate one of these MCS 'systems' may develop tonight and again on Sunday night, helping to pump up moisture levels into Arizona for the first half of next week. Evening GOES satellite imagery is already showing early signs of this convective system roughly 200 miles south of Douglas on the Arizona Mexico border. On Sunday deeper moisture lingers across the Mogollon Rim region from Flagstaff to the White Mountains with precipitable water (PW) values around 1 inch. PW values around 0.75 inch to 1.25 inch typically indicates favorable moisture levels for Summer season convective development. Expect good chances for showers and thunderstorms to develop around noon from the Mogollon Rim region southward into Yavapai and northern Gila counties. Northward of the Rim country only a few showers can be anticipated with the best chances near Window Rock and the Chuska Mountains zone. Monday through Tuesday...Forecast guidance continues to show deeper moisture marching northward into Arizona with precipitable water amounts reaching 1 inch along the Utah border by Monday night. Wednesday through Friday...The mid level high moves into Nevada and Utah in a position to bring dry northerly flow into the northern third of Arizona. This shift will result in a downturn in thunderstorm activity in our northern forecast zones north of the interstate 40 corridor where only low grade Monsoon convection is forecast. Enough moisture will linger along the Mogollon Rim region for good chances of storm activity through the rest of the week. Slightly drier moisture level will elevate the risk for strong gusty outflow winds during this period along with an upper level northeast to southwest wind pattern. && .AVIATION...For the 06Z package...Shower activity has diminished this evening with only isolated coverage across northern Arizona. Showers and thunderstorms will redevelop around 19Z Sunday. Mostly VFR conditions will prevail with scattered MVFR and isolated IFR in strong showers and thunderstorms. Expect erratic and gusty winds up to 35kts near heavy showers and storms. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Bohlin AVIATION...Bohlin For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 23, 3:42 AM MST, 23 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 342 AM MST SAT JUL 23 2016 AZZ004>018-037>040-240200- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 342 AM MST SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY FOR AREAS BELOW 4000 FEET IN THE GRAND CANYON AND YAVAPAI COUNTY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...WITH MOST ACTIVITY THIS AFTERNOON AND EVENING. THE MAIN THREATS ARE LIGHTNING AND LOCALIZED HEAVY RAINFALL. SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DAILY THUNDERSTORM CHANCES WILL CONTINUE FOR AREAS ALONG AND SOUTH OF THE MOGOLLON RIM. AREAS NORTH OF THE MOGOLLON RIM WILL EXPERIENCE DRIER AND HOTTER CONDITIONS WITH ONLY A SLIGHT CHANCE OF STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 1:12 PM MST | Special Weather Statement | FGZ | 48 min | |
| Jul 24, 1:32 PM MST | Special Weather Statement | FGZ | 43 min | |
| Jul 24, 1:49 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Navajo | 26 min |
| Jul 24, 2:04 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 26 min |
| Jul 24, 2:24 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 24, 3:24 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 36 min |
| Jul 24, 3:59 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
Nearby
Excessive Heat Warnings in Arizona, 2016Every excessive heat warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.